Skip to main content
main-content

01.12.2019 | Case report | Ausgabe 1/2019 Open Access

Journal of Medical Case Reports 1/2019

Diclofenac-induced thrombotic thrombocytopenic purpura with concomitant complement dysregulation: a case report and review of the literature

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2019
Autoren:
Jose Perez Lara, Yaneidy Santana, Maneesh Gaddam, Asghar Ali, Sandeep Malik, Misbahuddin Khaja

Abstract

Background

Thrombotic thrombocytopenic purpura and hemolytic uremic syndrome are two forms of thrombotic microangiopathies. They are characterized by severe thrombocytopenia, microangiopathic hemolysis, and thrombosis, leading to a systemic inflammatory response and organ failure. Plasmapheresis is used to treat thrombotic microangiopathies. A different entity known as atypical hemolytic uremic syndrome has garnered more clinical recognition because reported cases have described that it does not respond to standard plasmapheresis. Diclofenac potassium is a non-steroidal anti-inflammatory drug that is used to treat pain.

Case report

A 35-year-old Hispanic man presented to our emergency department with complaints of generalized malaise, fever, and an evanescent skin rash. During admission, he reported the use of diclofenac potassium for back pain on a daily basis for 1 week. He was noted to have peripheral eosinophilia, so he was admitted for suspected drug reaction involving eosinophilia and systemic symptoms. His initial laboratory work-up showed microangiopathic hemolytic anemia and thrombocytopenia. He also experienced a seizure, encephalopathy, and had a PLASMIC score of 7, thus raising concerns for thrombotic thrombocytopenic purpura. He underwent emergent plasmapheresis, which improved his clinical condition. The diagnosis was confirmed by assessing the levels of disintegrin and metalloproteinase with thrombospondin type 1 motif, member 13, which was less than 3%. In addition, his skin biopsy was positive for patchy complement deposition, demonstrating complement dysregulation.

Conclusion

Thrombotic thrombocytopenic purpura is a rare condition that can be acquired. Our case is rare because it represents the first report of diclofenac potassium-induced thrombotic thrombocytopenic purpura with subjacent complement activation and dysregulation. Early recognition and aggressive management led to a favorable outcome.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Für Ihren Erfolg in Klinik und Praxis - Die beste Hilfe in Ihrem Arbeitsalltag als Mediziner

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de.

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.

Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2019

Journal of Medical Case Reports 1/2019 Zur Ausgabe